Missouri, 2021Flooding and Damaging Wind in Missouri, January 30 to 31, 2021
January 30 to 31, 2021 · NWS SGF · 8 events in 5 counties and zones
Heavy rain spread across the region during the late evening of the 29th and continued into the evening of the 30th as a low pressure system moved from the Texas Panhandle to southern Indiana. Widespread rainfall accumulations of one to two inches on already saturated soils led to another round of flooding on some of the same locations that flooded on the 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain spread across the region during the late evening of the 29th and continued into the evening of the 30th as a low pressure system moved from the Texas Panhandle to southern Indiana. Widespread rainfall accumulations of one to two inches on already saturated soils led to another round of flooding on some of the same locations that flooded on the 25th. During the afternoon, a few strong to severe storms produced hail to the size of quarters and isolated wind damage over Barry, Lawrence and McDonald counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 30, 2:42 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Jan 30, 2:42 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
242 PM CST Sat Jan 30 2021
.SHORT TERM...(Tonight and Sunday)
Issued at 242 PM CST Sat Jan 30 2021
Narrow severe threat is the main short term concern followed by
lingering drizzle on Sunday.
Short term forecast is playing out largely as expected with lapse
rates increasing as an upper level low approaches the Missouri
Kansas border. Thunderstorms have developed over northeast
Oklahoma as instability increases with the arrival of sunshine and
surface dew point climb into the lower 50s ahead of an
approaching cold front.
SREF/CAMS models maintain the window for isolated severe
convection from 4 to 7 PM ahead of the front over southeast Kansas
into far southwest Missouri. MLCAPES are marginal at 300-400 J/KG with
0-1 SRH ranging from 300-400 initially before diminishing as
surface winds veer with the approach of the front. This will yield
low top supercells...with hail and wind threats being the primary
threat. A tornado cannot be ruled out given the initial low level
helicity though would expect this threat to diminish rather
quickly as the storms track into Missouri followed by storm
updrafts to wain as instability is cut off with sunset.
The remaining precipitation will diminish as the upper low tracks
northeastward through the CWA. Low level moisture though remains
high into Sunday morning suggesting the potential for a light
shower or drizzle.
Drizzle will again be possible Sunday night as shortwave energy
descends off the developing western ridge into the upper level
trough positioned along the Mississippi Valley.
.LONG TERM...(Monday through Saturday)
Issued at 242 PM CST Sat Jan 30 2021
The influence of the upper low will advect off to the east on
Monday initiating a warming trend through midweek as heights
climb with the arrival of the upper ridge.
Split upper flow will bring about uncertainty that will last from
Thursday into the weekend as models depict an active pattern
though show differences in handling a surge in Canadian air and
upper level shortwaves leading to a periodic chance for snow.
Confidence in any major snowfall is low at this point.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday morning)
Issued at 1153 AM CST Sat Jan 30 2021
With rainfall falling across the region...VFR/MVFR will be common
though more widespread IFR ceilings along with embedded TSRA will
be advecting in from Kansas and Oklahoma into western Missouri
during the early afternoon. Per the update above...rainfall rates
will also be on the increase over the west impacting visibilities
as well.
Southeast Kansas into far southwest Missouri will then have a
period of isolated severe convection from 20-24 UTC before the
rain activity ends from southwest to northeast during the evening
into the overnight hours. Low level saturation will however
quickly follow on the heels of this clearing leading to lowered
MVFR to IFR conditions through early Sunday.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Runnels
Hazardous weather outlook, Jan 30, 3:35 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
335 PM CST Sat Jan 30 2021
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-312145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
335 PM CST Sat Jan 30 2021
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited tornado risk.
Limited hail risk.
Limited thunderstorm wind damage risk.
Limited lightning risk.
DISCUSSION...
Isolated severe storms will move eastward out of Oklahoma into far
southeast Kansas into southwest Missouri. Hail to the size of
quarters, winds to 60 mph and brief tornadoes will be possible
through 6 PM.
Prolonged light to moderate rainfall will end from southwest to
northeast overnight. While rainfall rates will not be
extreme...water levels will slowly rise in flood prone areas
possibly leading to localized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required over far southwest Missouri
through 6 PM.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Runnels
In the hours before
Local storm report, Jan 30, 4:30 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 PM CST SAT JAN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL GOODMAN 36.74N 94.40W
01/30/2021 E0.88 INCH MCDONALD MO TRAINED SPOTTER
&&
SRLocal storm report, Jan 30, 4:33 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
433 PM CST SAT JAN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 5 N AURORA 37.04N 93.72W
01/30/2021 E1.00 INCH LAWRENCE MO PUBLIC
HAIL REPORTED AT HIGHWAY K AND FF.
&&
SRLocal storm report, Jan 30, 4:38 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 PM CST SAT JAN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 4 NW ANDERSON 36.69N 94.49W
01/30/2021 E0.75 INCH MCDONALD MO PUBLIC
&&
SRThunderstorm Wind, Barry
- When
- January 30, 4:58 PM CST
- Where
- Barry County, 1.66 mi E of Pioneer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.830, -94.040
High winds caused minor damage to a few barns and knocked over several large trees.
Flood, Dent
- When
- January 30, 8:25 PM CST to January 31, 4:00 AM CST
- Where
- Dent County, 0.55 mi E of Sligo to 3.26 mi N of Sligo
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.780, -91.370
Heavy rain caused Crooked Creek to flood a section of Highway TT making it impassable.
Flood, Douglas
- When
- January 30, 8:25 PM CST to January 31, 4:00 AM CST
- Where
- Douglas County, 0.88 mi NE of Ann to 0.94 mi NE of Ann
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.040, -92.190
Heavy rainfall caused the North Fork River to flood a section of Highway EE making it impassable.
Flood, Morgan
- When
- January 30, 8:25 PM CST to January 31, 4:00 AM CST
- Where
- Morgan County, 1.08 mi E of Florence to 1.02 mi E of Florence
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.580, -92.960
Heavy rainfall caused Gabriel Creek to flood a section of Highway BB making it impassable.
Flood, Wright
- When
- January 30, 8:25 PM CST to January 31, 4:00 AM CST
- Where
- Wright County, 4.42 mi NE of Mansfield to 3.89 mi NE of Mansfield
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.170, -92.530
Heavy rainfall caused Wolf Creek to flood a section of Highway AB making it impassable.
Flood, Douglas
- When
- January 31, 12:00 PM CST to 8:00 PM CST
- Where
- Douglas County, 2.76 mi W of Ava Muni Meml Arpt to 2.5 mi W of Ava Muni Meml Arpt
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.970, -92.730
Heavy rainfall caused Cowskin Creek to flood a section of Highway Y making it impassable.
Flood, Douglas
- When
- January 31, 8:00 PM CST
- Where
- Douglas County, 1.79 mi ENE of Ava to 1.67 mi ENE of Ava
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.960, -92.620
Heavy rainfall caused Hunter Creek to flood a section of Highway FF making it impassable.
Flood, Douglas
- When
- January 31, 8:00 PM CST
- Where
- Douglas County, 1.49 mi SSE of Olathe to 1.57 mi SSE of Olathe
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 37.010, -92.520
Heavy rainfall caused Bryant Creek to flood a section of Highway U making it impassable.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Indiana, January 30 to 31, 202112 injured · $685,000 · 8 events
- Winter Weather in Virginia, January 30 to 31, 202130 events
- Winter Storm and Winter Weather in Ohio, January 30 to 31, 202128 events
- Winter Storm and Winter Weather in Indiana, January 30 to 31, 202124 events
- Winter Storm and Winter Weather in Illinois, January 30 to 31, 202122 events
- Winter Storm in Virginia, January 30 to 31, 202122 events
- Winter Storm and Winter Weather in Wisconsin, January 30 to 31, 202120 events
- Dust Storm and High Wind in Texas, January 30, 202159 kt wind · 19 events
- Winter Storm and Winter Weather in Iowa, January 30 to 31, 202119 events
- Winter Storm in Virginia, January 30 to 31, 202115 events
- High Wind in New Mexico, January 30, 202156 kt wind · 12 events
- High Wind in Texas, January 30, 202152 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939287, 939288, 939289, 939290, 939291, 939293, 939292, 939294.